Kansas, 2011

Hail in Kansas, April 21, 2011

April 21, 2011 · NWS ICT · 1 event in 1 county or zone

A cluster of strong to marginally severe thunderstorms moved northeast across southeast Kansas during the afternoon of the 21st, ahead of an upper level disturbance approaching from the west. Along with localized areas of heavy rain across southeast Kansas, dime size hail was reported in Coffeyville.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A cluster of strong to marginally severe thunderstorms moved northeast across southeast Kansas during the afternoon of the 21st, ahead of an upper level disturbance approaching from the west. Along with localized areas of heavy rain across southeast Kansas, dime size hail was reported in Coffeyville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 21, 11:50 AM CST, 1 hour 10 minutes earlier.

Area forecast discussion, Apr 21, 11:50 AM CST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1250 PM CDT THU APR 21 2011

.AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

AVIATION CONCERNS WILL REMAIN CONVECTIVE TRENDS THIS AFTERNOON
THROUGH THE OVERNIGHT HOURS ALONG WITH LOWERING CIGS.

STRONG WARM FRONT REMAINS DOWN JUST SOUTH OF THE RED RIVER WITH SOME
SHORTWAVE ENERGY TRACKING THROUGH THE CENTRAL ROCKIES. SOME SHOWERS
AND STORMS DEVELOPED OVER NORTH CENTRAL OK LATE THIS MORNING IN AN
AREA OF ISENTROPIC LIFT/MOISTURE TRANSPORT IN THE 850-700MB LAYER.
THIS AREA OF CONVECTION IS EXPECTED TO KEEP PUSHING OFF TO THE
NORTHEAST THIS AFTERNOON. STORMS ARE THEN EXPECTED TO RAPIDLY
REDEVELOP AROUND 06Z TONIGHT AS AN EVEN STRONGER SURGE OF MID LEVEL
THETA-E ADVECTION INCREASES FROM THE SW. LOCATION GENERALLY EAST OF
I-135 WILL HAVE THE BEST SHOT TO EXPERIENCE A STORM LATE TONIGHT.
GIVEN THE AMOUNT OF INSTABILITY AND SHEAR...SEVERE STORMS WILL BE
POSSIBLE.

EVEN THOUGH CIGS HAVE BEEN SLOWER TO COME DOWN THAN PREVIOUSLY
EXPECTED...THEY ARE NOW STARTED TO DECREASE TO BELOW VFR LEVELS. AM
EXPECTING THIS TREND TO CONTINUE INTO THE EVENING HOURS WITH MOST
SITES EXPERIENCING IFR CIGS AT OR SHORTLY AFTER 00Z. DUE TO UPSLOPE
PROCESSES FEEL THAT KRSL WILL HAVE A SHOT AT SOME LIFR CONDITIONS
AFTER 08Z TONIGHT.

&&

.PREV DISCUSSION... /ISSUED 954 AM CDT THU APR 21 2011/

UPDATE...

DID A QUICK UPDATE TO ADJUST POPS FOR TODAY.

BASED ON SATELLITE AND RADAR TRENDS ALONG WITH 12Z MODEL DATA...FEEL
THAT SHOWERS AND STORMS WILL DEVELOP FROM THE TX PANHANDLE INTO
WEST-CENTRAL OK LATE THIS MORNING WHERE IR HAS BEEN SHOWING THE
BETTER ACCUS. THIS ACTIVITY WILL THEN QUICKLY PUSH EAST AND WILL
MAINLY AFFECT EXTREME SOUTH CENTRAL AND SE KS TODAY. THEREFORE
TWEAKED POPS DOWN ACROSS CENTRAL AND PORTIONS OF SOUTH CENTRAL KS
WITH THE THINKING THAT AFTER 20Z THE PRECIP SHOULD MAINLY BE
AFFECTING ONLY LOCATIONS EAST OF I-135.

LAWSON

SHORT TERM...

PREV DISCUSSION... /ISSUED 651 AM CDT THU APR 21 2011/

AVIATION...12Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

WARM FRONTAL BOUNDARY CURRENTLY ACROSS SRN OK WILL SLOWLY LIFT NORTH
TODAY...WITH ELEVATED 850H BAROCLINIC ZONE LOCATED ACROSS SRN KS/NRN
OK. LIFT WILL CONTINUE ALONG OR JUST SOUTH OF THE ELEVATED BOUNDARY
AS THE MORNING CONTINUES WITH THE POSSIBILITY OF SHRA AND VCTS
DEVELOPING TO THE SW OF KICT AND KHUT BY AROUND 15Z/THU AS LIFT
DEEPENS. STORMS WILL MOVE TO THE NORTHEAST AND BECOME MORE
WIDESPREAD ACROSS MOST OF SRN KS FROM 15Z-21Z AS MOISTURE
TRANSPORT IN THE 850-700H LAYER RAPIDLY INCREASES.

AS THE CHANCE OF TSRA INCREASES...CEILINGS WILL ALSO DIMINISH TO
MVFR AND POSSIBLY TO IFR BY AROUND 00Z/FRI.  COULD SEE A LULL IN THE
TSRA FOR THE EVENING HOURS...AS FIRST ROUND OF CONVECTION LIFTS TO
THE NORTHEAST.  THIS BREAK IN THE CONVECTION WILL PROBABLY BE SHORT
LIVED AS ELEVATED INSTABILITY AND LIFT INCREASES ACROSS MOST OF THE
AREA AFTER 06Z/FRI. THINK MOST AREAS WILL SEE THIS TSRA
CHANCE...JUST NOT CONFIDENT IN WHERE THE HEAVIEST TSRA WILL BE
LOCATED.  WITH ONE MODEL SOLUTION PLACING THE HEAVIEST ACTIVITY
ACROSS SRN KS (NEAR KICT/KHUT AND KCNU) WHILE ANOTHER SOLUTION HAS
THE STRONGER STORMS FURTHER NORTH ACROSS CEN KS. SO FOR NOW WILL
JUST MENTION VCTS...BUT LATER FORECASTS WILL PROBABLY BETTER DEFINE
THIS SECOND TSRA CHANCE.

CONFIDENCE IS INCREASING THAT THE IFR CEILINGS WILL STAY AROUND FROM
00Z/FRI THROUGH 12Z/FRI.

KETCHAM

PREV DISCUSSION... /ISSUED 403 AM CDT THU APR 21 2011/

DISCUSSION...

FORECAST CHALLENGES...CHANCES FOR DEEP MOIST CONVECTION THROUGH MUCH
OF THE FORECAST PERIOD.

A QUASI-ZONAL MID/UPPER FLOW REGIME CONTINUES ACROSS THE CONUS WITH
WEAK RIDGING ACROSS THE PLAINS WHILE SEVERAL SHORTWAVE TROUGHS BEGIN
TO IMPACT THE PACNW.

WIDELY SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED TO
DEVELOP WITHIN AREA OF ISENTROPIC ASCENT/INCREASING LOW-LEVEL MOIST
ADVECTION THIS MORNING AND CONTINUE THROUGH THE DAY ESPECIALLY
ALONG/EAST OF I-135 WHERE THE HIGHEST POPS WILL RESIDE. A WARM FRONT
IS PROGGED TO LIFT NORTH TONIGHT WITH THE NAM FURTHER SOUTH WHEN
COMPARED TO THE ECMWF/GFS. THE LATEST SREF PLACEMENT OF THE SFC LOW
WOULD SUPPORT A FURTHER NORTH SOLUTION SIMILAR TO THE GFS WHICH
STILL LOOKS TO GIVE MUCH OF THE AREA A GOOD CHANCE FOR DEEP MOIST
CONVECTION TONIGHT. ELEVATED CAPE/SHEAR PROFILES CONTINUE TO SUPPORT
THE MENTION OF LARGE HAIL.

FRIDAY-SATURDAY...AS A SHORTWAVE TROUGH SWEEPS ACROSS THE PLAINS AND
MOVES INTO THE UPPER MISSISSIPPI VALLEY AREA ON FRIDAY A DRY
POST-FRONTAL REGIME WILL BECOME ESTABLISHED ACROSS THE AREA AS THE
SURFACE FRONT IS FORCED WELL SOUTH OF THE AREA. THIS SUPPORTS
LOWERING POPS AND TRENDED THE FORECAST IN THAT DIRECTION. MAINTAINED
LOW POPS FRI ACROSS THE FAR SOUTHEAST ZONES GIVEN UNCERTAINTY IN
FRONTAL POSITION AND ASSOCIATED WAA/ISENTROPIC ASCENT NORTH OF THE
FRONT. THE FOCUS FOR DEEP MOIST CONVECTION SHOULD REMAIN SOUTH OF
THE AREA ON SAT...HOWEVER MAINTAINED LOW POPS ACROSS PORTIONS OF
SOUTHERN AND SOUTHEAST KANSAS GIVEN UNCERTAINTY IN NORTHWARD EXTEND
OF ELEVATED SHOWERS WITHIN WEAK WAA/ISENTROPIC ASCENT REGIME.

SUNDAY-WEDNESDAY...AN UNSETTLED PATTERN REMAINS ON TAP ACROSS THE
SOUTHERN AND CENTRAL PLAINS STATES SUNDAY-TUESDAY AS A MID/UPPER
TROUGH ARRIVES OVER THE SOUTHERN ROCKIES ON SUNDAY AND TRANSLATES
SLOWLY EAST INTO THE MISSISSIPPI VALLEY LATE TUESDAY. ABUNDANT
MOISTURE IS PROGGED TO RETURN NORTH ALONG THE FRONTAL ZONE WITH
PWATS PROGGED IN EXCESS OF 200 PERCENT OF NORMAL ALONG AND EAST OF
THE TURNPIKE ON SUNDAY. ALTHOUGH UNCERTAINTY IN TIMING/LOCATION
REMAIN...REPEATED HEAVY RAINS ACROSS SOUTHEAST KANSAS MAY RESULT IN
LOCALIZED FLOODING CONCERNS. PRECIPITATION CHANCES WILL DIMINISH ON
WEDNESDAY AS THE STORM SYSTEM FINALLY MOVES EAST OF THE AREA AND A
MID/UPPER RIDGE BUILDS INTO THE ROCKIES.

MWM

FIRE WEATHER...
FIRE WEATHER CONCERNS ARE EXPECTED TO REMAIN ON THE LOW SIDE THROUGH
THE MIDDLE OF NEXT WEEK WITH SEASONABLY COOL TEMPERATURES AND
MULTIPLE OPPORTUNITIES FOR WETTING RAINS RESULTING IN MINIMUM
RELATIVE HUMIDITIES ON THE HIGH SIDE.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    58  57  71  47 /  30  80  20  10
HUTCHINSON      58  55  69  43 /  20  70  10   0
NEWTON          56  54  68  44 /  30  80  30   0
ELDORADO        57  56  70  47 /  40  80  40  10
WINFIELD-KWLD   60  59  74  48 /  40  60  30  10
RUSSELL         57  49  68  39 /  20  50  10   0
GREAT BEND      59  51  69  40 /  20  40  10   0
SALINA          55  52  68  42 /  20  80  20   0
MCPHERSON       57  54  68  42 /  20  80  20   0
COFFEYVILLE     60  59  76  52 /  50  70  50  40
CHANUTE         57  56  72  49 /  50  80  50  20
IOLA            56  55  71  46 /  50  90  50  20
PARSONS-KPPF    58  58  74  50 /  50  80  50  30

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Apr 21, 12:24 PM CST, 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
124 PM CDT THU APR 21 2011

KSZ032-033-047>053-067>072-082-083-091>096-098>100-221000-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
124 PM CDT THU APR 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO AFFECT LOCATIONS SOUTHEAST OF THE
KANSAS TURNPIKE THIS AFTERNOON. EVEN THOUGH WIDESPREAD SEVERE STORMS
ARE NOT EXPECTED...A COUPLE STRONG STORMS COULD PRODUCE DIME SIZE
HAIL.

MORE WIDESPREAD THUNDERSTORMS ARE EXPECTED TONIGHT...ESPECIALLY FOR
LOCATIONS ALONG AND EAST OF THE KANSAS TURNPIKE. SOME OF THE STORMS
TONIGHT COULD BE SEVERE WITH LARGE HAIL UP TO THE SIZE OF GOLF BALLS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS MAY LINGER INTO THE MORNING HOURS ON FRIDAY WITH THE
HIGHEST CHANCES ACROSS SOUTHEAST KANSAS.

AFTER A BRIEF LULL LATE FRIDAY THROUGH EARLY SATURDAY...PERIODIC
CHANCES FOR THUNDERSTORMS WILL RETURN LATE SATURDAY THROUGH
TUESDAY. SOME OF THE STORMS MAY BE STRONG WITH LOCALLY HEAVY
RAINFALL POSSIBLE...ESPECIALLY ACROSS THE FLINT HILLS AND SOUTHEAST
KANSAS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TONIGHT...MAINLY EAST OF
A LINE FROM ELLSWORTH TO KINGMAN TO ANTHONY.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

LAWSON

In the hours before

Special weather statement, Apr 21, 12:50 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
150 PM CDT THU APR 21 2011

KSZ099-100-211915-
LABETTE-MONTGOMERY-
150 PM CDT THU APR 21 2011

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR LABETTE AND MONTGOMERY COUNTIES...

AT 144 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 5 MILES SOUTHWEST OF COFFEYVILLE...AND MOVING
EAST AT 30 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

DUNTEN

The radar

The Tulsa radar (KINX), 96 km away, was scanning. The volume nearest the first event began at 18:59 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Montgomery

When
April 21, 1:00 PM CST
Where
Montgomery County, 0.69 mi N of Coffeyville
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
37.040, -95.630

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 296462.